Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Had aortic and supra mital valve replaced, on blood thinner. Too skinny, want to use protein powder. Side effects?

User rating for this question
Very Good
Answered by

Practicing since : 1981
Answered : 922 Questions
I had heart surgery and got aortic and supra mital vlave replacement.

I am on blood thinner Acitrom with maintaining my inr btw 2 to 3.

I am too much skinny, i am 34 and weight is 51 only. now i wanna use protien powder to get some body building so want to know will it affect or harmful in any case. please help
Posted Wed, 18 Jul 2012 in Hypertension and Heart Disease
Answered by Dr. Anil Grover 11 hours later
Thanks for writing in a very pertinent question.
I am a cardiologist and read your question with diligence.
You have protein calaroie malnutrition and you should build up your diet with high protein diet and then add supplement to it. You ought to be OK with that. Keeping diet consistent is more important. Second is monitoring INR which you are doing. Previously, the concept was to avoid certain foods. But now it is to take same food for longish duration and monitoring INR.

Living With a Coumadin Diet
You don't need to give up your favorite foods just because they are high in vitamin K. For instance, if you love spinach or XXXXXXX leafy vegetables, simply try to eat a consistent amount (perhaps a spinach salad once a day). However, do not go long stretches without any spinach, followed by eating an enormous amount of spinach one day. This will certainly cause problems.

If you decide to change your vitamin K intake (for instance, if you decide you want to stop having your daily spinach salad), simply alert your healthcare provider of this change before it occurs. Your healthcare provider will increase your monitoring (using the INR blood test) for awhile and adjust your Coumadin dosage as necessary.

Other Food Interactions With Coumadin
There are a few other food interactions with Coumadin that do not appear to be related to vitamin K. The prescribing information for the drug warns that people should avoid cranberry juice or other cranberry products, although there is considerable controversy about the significance of this interaction.

Alcohol intake can also affect warfarin in various ways. A consistent, moderate intake (such as one drink per day) is usually okay for most people. However, binge drinking or even "saving up" your daily drinks for the weekend can increase the risk of bleeding, including XXXXXXX internal bleeding. Chronic, significant alcohol use (such as with alcoholism) can have the opposite effect, making Coumadin less effective and increasing the risk of blood clots, while at the same time increasing the risk of gastrointestinal bleeding. Be sure to talk with your healthcare provider about an alcohol intake that is safe and acceptable to you. If you do not take alcohol. Keep that for your knowledge to spread to less fortunate people who are on anti coagulants.

With Best Wishes

Dr Anil Grover
MBBS, MD (Medicine) DM (Cardiology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor